Ohio, 2021Winter Storm in Ohio, February 15 to 16, 2021
February 15 to 16, 2021 · NWS ILN · 19 events in 19 counties and zones
A low pressure system moved through the Ohio Valley on February 15th to the 16th. Snow was primarily found northwest and along the I-71 corridor, with more sleet found to the southeast of it.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved through the Ohio Valley on February 15th to the 16th. Snow was primarily found northwest and along the I-71 corridor, with more sleet found to the southeast of it. Numerous reports of a wintery mix cut down overall snow totals significantly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 15, 2:04 AM EST, 26 minutes earlier.
Area forecast discussion, Feb 15, 2:04 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
204 AM EST Mon Feb 15 2021
.SYNOPSIS...
A large dome of high pressure centered over the Northern Plains
will keep a cold northerly surface flow over the Ohio Valley. A
winter storm will begin to impact the region tonight and wrap
up by Tuesday morning. Significant snow is expected from this
system, with ice over portions of the lower Scioto Valley and
Northeast Kentucky. Gusty north winds will add to the impact,
causing blowing and drifting of the snow. After a brief dry
period later Tuesday, another storm looks to affect the area
later Wednesday into Thursday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Focus is on the winter storm which will begin to impact the
area tonight. Southwest flow aloft with initial embedded s/w
lifting northeast across the area overnight. Favorable
isentropic lift develops during the early morning hours.
Am expecting snow to develop into North Central KY between 04Z
and 06Z and then overspread the area to the northeast thru 09Z.
This initial band of snow to shift northeast Monday morning
with 1 to 2 inches expected. This snow will impact the Monday
morning commute. Expect cold lows from the lower teens northwest
to the lower 20s southeast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
After the initial wave shifts off to the northeast -- expect a
temporary lull in snow activity Monday morning into very early
aftn. Snow may not end but will decrease in intensity.
Southern shortwave to lift northeast from the Southern Plains into
the Great Lakes. Associated surface low to track from the Gulf
states across the TN VLY Monday night and the Upper Ohio Valley
Tuesday.
Complex forecast with some expected oscillation observed in the
deterministic model solutions. One of the complex issues with
this storm revolves around snow to liquid ratios which will
show a good gradient and then change with time across the area.
Model solutions have trended more amplified with the upper
level trof and west with the sfc low. This allows for a stronger
sfc low and stronger frontogenesis. The QPF fields have shifted
a little west along with the thermal fields.
This multi model consensus shift has led to changes to the
forecast. Favorable lift is quicker into the region around
21Z Monday into the southwest. Expect the heaviest pcpn to
impact the area late in the day Monday into Monday evening
between 6 PM and 11 PM -- with snowfall rates up to an inch
per hour. Also, with the shift west -- have allowed for more
sleet and freezing rain into South Central Ohio and Northeast
Kentucky. Have 1 to 3 tenths of an inch of ice over this area
but confidence is lowest regarding exact ice amounts.
Significant snow lifts northeast ending early Tuesday -- which
is also quicker. This change in solution brings storm total
snow up to 10 inches across East Central Indiana and West
Central Ohio. Expect 6 to 9 inches across the central portion of
the CWA and 3 to 6 inches over the far southeast where the
a mix of freezing rain and sleet develops. There is the possibility
of locally higher snow amounts -- especially where the heaviest
snow falls.
Have upgraded the advisory over West Central Ohio to a warning
where up to 10 inches is expected. Have also segmented the
warning to account for forecast snowfall differences and ice
over the southeast.
With the stronger low -- expect to see a tighter pressure
gradient and therefore stronger winds. North-northeast winds
will gust up to 35 mph Monday afternoon and night leading to
blowing and drifting snow.
Cold lows in the single digits northwest to the mid teens
southeast combined with the strong winds will lead to wind
chills in the single digits above and below zero by Tuesday
morning.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The low pressure system responsible for wintry weather on Monday
will quickly be moving off to the northeast on Tuesday. High
pressure builds in from the northwest as any lingering low level
moisture decreases. A few show showers or flurries may linger on
Tuesday, but no travel impacts are expected except for remnant
impacts from the Monday evening storm. Forecast highs range from the
middle teens to middle 20s in the cold northerly surface flow. High
pressure then dominates Tuesday night through Wednesday bringing
cold, dry weather for the middle of the week. Lows on
Tuesday night are likely to be in the single digits.
By Wednesday night, an upper level shortwave will eject from the
Rockies leading to cyclogenesis in the southern Plains/lower
Mississippi River Valley. The developed surface low will then move
northeast toward the far eastern Ohio Valley or Appalachians through
Thursday bringing potentially impactful precipitation to the area.
With cold air initially in place, precipitation is likely to start
as snow in most locations with an initial surge of warm air
advection Wednesday night. Precipitation type then quickly becomes
difficult to forecast beyond the onset. Currently, model guidance is
showing the Ohio Valley being northwest of the surface low with warm
air aloft making it deep into the state of Ohio. This leads to the
forecast including snow transitioning to a rain/snow mix over most
of the area with snow being more likely across west central
Ohio/eastern Indiana and rain being more likely in southern
Ohio/northern Kentucky on Thursday. Precipitation then briefly
changes back to snow at most locations as precipitation ends to due
to cold air filtering in behind the transient low later on Thursday.
It is far too early to know any potentially snow amounts for this
system or zero in on exact impacts.
Fairly cold air then moves in with surface high pressure for Friday
and Saturday.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Two periods of concern with respect to aviation hazards upcoming
in the TAFs... First, a weak disturbance overnight will bring a
progressive area of precipitation across all terminals. Have
pushed start time to 08-09Z based on radar and observation
trends. Main challenge will be how low things go. Guidance
provides low MVFR range ceilings with IFR visibility. However,
experience with these types of events leads to ceilings perhaps
dipping into IFR range. Have leaned toward this latter solution.
As far as precipitation type, expect mostly snow once
precipitation gets going.
Once the initial disturbance exits to the east, expect MVFR
ceilings to persist through Tuesday morning until the much-
advertised winter storm arrives late afternoon through early
evening at all terminals. Latest models bring sleet/freezing
rain transition uncomfortably close to CVG-ILN-CMH line. For
now, will stick with all snow and associated LIFR effects on
vis/cigs. Winds will likely gust into the 20kt range during the
snow as well.
The storm will exit to the northeast late Tuesday night for the
CVG extended TAF, leaving MVFR ceilings and northerly winds
around 10 knots.
OUTLOOK...MVFR ceilings may continue into Tuesday and Wednesday.
MVFR/IFR conditions likely Wednesday night into Thursday night.
MVFR ceilings possible on Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 1 PM EST Tuesday for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Winter Storm Warning until 1 PM EST Tuesday for KYZ089>100.
IN...Winter Storm Warning until 1 PM EST Tuesday for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...Hickman/AR
NEAR TERM...Hickman/AR
SHORT TERM...AR
LONG TERM...Campbell
AVIATION...HogueHazardous weather outlook, Feb 14, 2:22 PM EST, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
222 PM EST Sun Feb 14 2021
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
222 PM EST Sun Feb 14 2021
...WINTER STORM WARNING IN EFFECT FROM 1 AM MONDAY TO 1 PM EST
TUESDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills in the single digits are likely Monday night.
Very cold temperatures in the single digits are likely Tuesday
night. Another round of wintery precipitation is expected Wednesday
night through Thursday with a potential for accumulating snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Hamilton
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Hamilton forecast zone
- Reported by
- Social Media
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
A report from Groesbeck showed that 3.6 inches of snow had fallen. Other reports from west of Cheviot and south of Dent later that morning came in with 4.5 inches of accumulation.
Winter Storm, Butler
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Butler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
A spotter in Oxford recorded 6 inches of snow. The CoCoRaHS observer 4 miles east-southeast of Hamilton measured 5.3 inches of snow.
Winter Storm, Clermont
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Clermont forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
The CoCoRaHS observer 4 miles southwest of Bethel measured 4.8 inches of snow.
Winter Storm, Warren
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
The observer in Kings Mills measured 5.6 inches of snow.
Winter Storm, Clinton
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Clinton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The NWS office measured 3.6 inches of snow and sleet.
Winter Storm, Preble
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Preble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
The observer north of Eaton measured 6.3 inches of snow.
Winter Storm, Montgomery
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
The observer south of New Lebanon measured 9.1 inches of snow. Other reports in the eastern section of the county were 8.2 inches in Union, 7.5 inches in Union, and 6.5 inches at the Dayton airport and in West Carrollton.
Winter Storm, Greene
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Greene forecast zone
- Reported by
- Public
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
A report of 6 inches of snow came from Xenia, while the CoCoRaHS observer south of Beavercreek measured 5.6 inches of accumulation. Areas in the east were significantly less due to freezing rain and sleet mixing in.
Winter Storm, Darke
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Darke forecast zone
- Reported by
- Social Media
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
A report of 10 inches of snow came from Greenville. The CoCoRaHS observer northwest of Bradford measured 6.8 inches.
Winter Storm, Miami
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Miami forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
The spotter in Piqua measured 8.4 inches of snow, while another north of troy measured 8.3 inches.
Winter Storm, Clark
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The spotter in Donnelsville measured 5.2 inches of snow. Significantly more snow was estimated to have fallen in the northwest 1/4 of the county, while areas to the east had sleet and freezing rain reduce overall snow depth.
Winter Storm, Champaign
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
The observer northeast of St. Paris measured 9.3 inches of snow.
Winter Storm, Madison
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
A spotter located 7 miles west of Plain City measured 5.9 inches of snow. Another spotter southwest of London reported 4.5 inches of snow. Sleet and freezing rain kept lower snowfall totals in the southeastern half of the county at or below this amount.
Winter Storm, Union
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
The observer 4 miles northwest of Raymond reported 5.8 inches of snow. Just across the county line, a spotter located 7 miles west of Plain City measured 5.9 inches of snow.
Winter Storm, Logan
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Logan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
A spotter in Lakeview reported 10 inches of snow. The cooperative observer north of Huntsville measured 7.2 inches.
Winter Storm, Shelby
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Shelby forecast zone
- Reported by
- Social Media
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
In Sidney, 9.5 inches of snow fell.
Winter Storm, Auglaize
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Auglaize forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
The observer located 2 miles east of New Bremen measured 8 inches of snow, as did the observer southwest of Wapakoneta.
Winter Storm, Mercer
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Mercer forecast zone
- Reported by
- Unknown
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
Based on surrounding observations, it is estimated that portions of the county received up to 8 inches of snow.
Winter Storm, Hardin
- When
- February 15, 2:30 AM EST to February 16, 1:30 AM EST
- Where
- Hardin forecast zone
- Reported by
- Unknown
- Coordinates
- 40.662, -83.659 (the zone’s center; the record gives no point)
Based on surrounding observations, it is estimated that portions of the county received up to 8 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in North Carolina, February 15 to 16, 20213 deaths · 10 injured · EF3 · 2 events
- Tornadoes and Flood in Georgia, February 15 to 18, 20215 injured · $510,000 · EF2 · 7 events
- Winter Storm and Winter Weather in Illinois, February 15 to 16, 20211 death · 1 injured · 19 events
- Ice Storm and Winter Storm in Mississippi, February 15, 2021$4.5 million · 47 events
- Winter Storm and Sleet in Louisiana, February 15, 2021$500,000 · 9 events
- Ice Storm in Tennessee, February 15, 2021$629,000 · 3 events
- Ice Storm and Winter Storm in West Virginia, February 15 to 16, 2021$189,000 · 25 events
- Tornadoes and Damaging Winds in Florida, February 15, 2021$64,000 · EF0 · 23 events
- Winter Storm and Heavy Snow in Arkansas, February 15, 2021$140,000 · 2 events
- Ice Storm and Winter Storm in Kentucky, February 15 to 16, 2021$75,000 · 4 events
- Winter Storm and Winter Weather in Ohio, February 15 to 16, 2021$50,000 · 9 events
- Hail in Georgia, February 15, 2021$50,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946892, 946893, 946895, 946898, 946900, 946901, 946904, 946907, 946909, 946910, 946911, 946912, 946913, 946914, 946915, 946916, 946917, 946918, 948920.